Muscle Problems with Cholesterol Medications

 

Cholesterol-lowering medicines can cause a variety of muscle problems. These side effects can range from mild soreness to a potentially deadly condition called rhabdomyolysis (pronounced rab-doe-my-o-ly-sis).

Rhabdomyolysis is a breakdown of muscle fibers in the body. The damaged muscles release harmful by-products that clog the kidneys, causing kidney failure.

The risk of rhabdomyolysis is greater when patients take more than 20 mg daily of simvastatin (Zocor) along with another medicine, amiodarone. Simvastatin is a common cholesterol-lowering medicine, and amiodarone is a heart medicine used to control irregular beats.

Medicines that contain simvastatin can also lead to this problem, including Vytorin (ezetimibe and simvastatin) and Simcor (extended-release niacin and simvastatin). Many cholesterol-lowering medicines taken with other drugs can also increase the risk of rhabdomyolysis:

  • Medicines used to lower triglyceride levels, such as Lopid (gemfibrozil)
  • Medicines used to treat fungal infections, such as Diflucan (fluconazole) and Sporanox (itraconazole)
  • Certain antibiotics, such as Biaxin (clarithromycin) and erythromycin

If you or family members take simvastatin and other medicines listed, call your doctor if you develop symptoms of rhabdomyolysis such as pain, muscle cramps, tenderness, stiffness, and muscle spasms.

Created on April 27, 2011

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work